This intestinal disease of horses and foals is characterized by diarrhea and sudden stomach pain. It has been associated with various species of Clostridium bacteria (C. difficile and C. perfringens), which are likely responsible for the disease. The bacteria are normally present in the soil or the environment and may be ingested by horses. They are commonly found in the intestine of healthy horses. The factors that trigger disease are not well understood, but it may be that some alteration in the organisms normally found in the digestive tract—such as a change of diet or antibiotic treatment—permits overgrowth of the bacteria and the production of damaging toxins.
Certain antibiotics (notably, erythromycin, beta-lactam antibiotics, and trimethoprim/sulfonamide), are more likely than others to be associated with intestinal clostridiosis. Mares with foals that are being treated with erythromycin appear to be at high risk. Cutting down on the amount of roughage in the diet prior to surgery may also be a factor.
Typically, the signs include abdominal pain and diarrhea with or without blood. The abdomen may be distended. Dehydration, spread of bacterial toxins through the bloodstream, and shock may develop. One or several horses in a stable or on a farm may be affected. The identification of Clostridium species as the cause of diarrhea depends on finding the specific toxin in the intestines or the gene for the toxin in the feces or intestinal fluid. Your veterinarian is more likely to suspect this condition if your horse has a history of recent treatment with antibiotics.
Your veterinarian will recommend a specific antibiotic given by mouth for treatment of this condition. In addition, steps may be taken to reduce the opportunity for intestinal clostridiosis to develop in high-risk horses on antibiotic therapy. Careful selection of certain antibiotics for high-risk horses is recommended. The sources of the bacterial spores may be attacked by the regular use of disinfectants that kill spores. Good hygiene, including hand washing and isolation of infected horses and foals, should always be practiced.
Enterotoxemia Caused by Clostridium in Foals
One type of Clostridium associated with intestinal clostridiosis (Clostridium perfringens) also causes severe inflammation of the intestines, abdominal pain, and release of toxins that are responsible for severe intestinal damage and high mortality in foals. This condition, called enterotoxemia, usually occurs in foals in the first week of life.
Treatment involves administration of antibiotics by mouth to destroy the C. perfringens in the intestine, giving fluids to compensate for losses due to diarrhea, and appropriate use of drugs to relieve pain. Serum from horses that have been immunized with toxins of C. perfringens is sometimes administered as well. Despite these interventions, some affected foals will die.
For More Information
Also see our professional content regarding clostridia-associated enterocolitis Clostridia-associated Enterocolitides in Horses Clostridium difficile is a large, gram-positive, anaerobic, spore-forming motile rod and is the major cause of antimicrobial-associated colitis in humans. C difficile–associated... read more .